Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

January 25, 2021Madison County, Mississippi

NWS Jackson, MS issued this special weather statement at Jan 25, 2021, 8:39 PM CST for Madison County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2021, 8:39 PM CST (02:39 UTC)
Expired
Jan 25, 2021, 9:15 PM CST
In force
36 min
Issued by
NWS Jackson, MS

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
2.7
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS84 KJAN 260239
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
839 PM CST Mon Jan 25 2021
 
MSZ043-260315-
Madison MS-
839 PM CST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY UNTIL 915
PM CST...

At 839 PM CST, Meteorologists were tracking a strong thunderstorm
over Annandale, or near Madison, moving northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Canton around 845 PM CST.
  Sharon around 855 PM CST.
  Farmhaven around 905 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 100 AM CST for central
Mississippi.

LAT...LON 3258 8979 3259 8979 3258 8982 3259 8984
      3258 8986 3256 8987 3256 8989 3255 8990
      3254 8990 3241 9024 3249 9024 3249 9032
      3250 9033 3283 8992 3260 8977
TIME...MOT...LOC 0239Z 238DEG 52KT 3252 9019 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jan 25, 6:12 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 6:12 PM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
612 PM CST Mon Jan 25 2021

...SEVERE STORMS POSSIBLE NORTHEAST THIS EVENING...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
MVFR cigs were observed cntrl and south at 2330Z while VFR
conditions were observed in the north. MVFR cigs along with -SHRA
and isold TSRA wl continue this evening along and ahead of a cold
front that will be dropping into the area. VFR conds are expected
at HKS-JAN by 06Z and VFR conds wl continue to improve to VFR from
the nw through 13Z. VFR conditions are expected to prevail Tue.
/22/

&&

.DISCUSSION...

The rest of today through tomorrow...

Currently... Moist and buoyant air is continuing to advect into
the region from the south ahead of an approaching shortwave trough
and into accompanying surface front. This warm and buoyant
prefrontal airmass features anomalous temperatures in the 70s,
dewpoints in the mid to upper 60s, and MLCAPE values ranging
between 500-1500 j/kg. Early indications from a special 20Z upper
air sounding depicts that the capping inversion, that was once
thought as a limiting factor to today's severe threat, has
eroded. With no cap in place, look for an uptick in storm activity
over the next few hours as the front nears the region. SPC has
upgraded the current Day 1 outlook to include a slight risk of
severe storms in the Golden Triangle region while expanding the
marginal risk further south, all the way into the Pine Belt. The
main threat with storms this afternoon and evening will be
damaging straight line wind gusts, large hail, and a few
tornadoes-- with a greater risk in areas north of the I-20
corridor, closer to better atmospheric dynamics.

The HRRR, which is the best initialized of the CAM guidance,
develops a broken line of strong cells just west of the I-55
corridor after 6PM. These cells will race off to the east,
exiting the region a few hours after midnight as the front filters
in.

After the frontal boundary briefly exits the region to the west,
it will begin to reverse its course as a warm front. This backing
frontal boundary will serve as a focus for showers in the SE
portions of the region on Tuesday. Highs tomorrow will be back
into the 70s or near 70 for most of the region. /JM/

Tuesday night through Sunday: The progressive pattern will continue
through the period with the parade of systems moving through the
area. At the beginning of the period, showers will be ongoing
over southeast portions on the tail end of a stalling boundary
near the coast. Meanwhile, the mid level wave over the Desert
Southwest will rapidly eject into the Plains with warm advection
ramping back up overtop the boundary over southeast sections
causing a resurgence of showers. The mid level wave will move
rapidly into the OH valley Wednesday pushing the showers into AL
by afternoon.

While the next storm system will begin dropping south off the CA
coast Thursday and Friday, surface high pressure with northwest mid
level flow will provide some cool weather and a chance to dry out a
bit. By Friday night, the Pacific storm system will begin its
eastward progression through the Rockies moving into the Southern
Plains by Saturday morning. Low level return flow will be slow, but
sufficient moisture and ascent will be in place by Saturday
afternoon for showers to be possible over northwest portions. The
showers will spread across the remainder of the area Saturday night
into Sunday as the attendant cold front moves through. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  71  48  59 /  78  11  26   4
Meridian      58  71  50  61 /  83  19  45  16
Vicksburg     52  70  46  57 /  72   8  14   4
Hattiesburg   65  71  54  65 /  73  42  66  21
Natchez       54  70  49  60 /  72  10  22   2
Greenville    50  67  41  49 /  36   4   5  11
Greenwood     50  68  43  52 /  77   5   8  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/22/GG
Hazardous weather outlook, Jan 25, 3:06 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CST Mon Jan 25 2021

ARZ074-LAZ007-008-015-016-023>026-MSZ053-059>062-262115-
Ashley-Morehouse-West Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams-Franklin MS-
Lincoln-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

ARZ075-LAZ009-MSZ018-019-025-034>036-040>052-054>058-063>066-
072>074-262115-
Chicot-East Carroll-Bolivar-Sunflower-Leflore-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-
Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ026>033-037>039-262115-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
306 PM CST Mon Jan 25 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Tonight, severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 25, 6:12 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CST Mon Jan 25 2021

MSZ037-043-044-260045-
Attala MS-Leake MS-Madison MS-
612 PM CST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEAKE...SOUTH
CENTRAL ATTALA AND NORTHEASTERN MADISON COUNTIES UNTIL 645 PM CST...

At 611 PM CST, Meteorologists were tracking a strong thunderstorm
near Cameron, or 13 miles north of Canton, moving northeast at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cameron and Camden around 620 PM CST.
  Newport around 630 PM CST.
  Thomastown around 635 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 100 AM CST for central
Mississippi.

LAT...LON 3299 8975 3283 8962 3267 9002 3273 9006
      3276 9003 3280 9002 3282 9002 3283 9001
      3283 9000 3286 8998
TIME...MOT...LOC 0011Z 238DEG 38KT 3279 8995

TW
Special weather statement, Jan 25, 8:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 PM CST Mon Jan 25 2021

MSZ043-260315-
Madison MS-
839 PM CST Mon Jan 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY UNTIL 915
PM CST...

At 839 PM CST, Meteorologists were tracking a strong thunderstorm
over Annandale, or near Madison, moving northeast at 60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Canton around 845 PM CST.
  Sharon around 855 PM CST.
  Farmhaven around 905 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 100 AM CST for central
Mississippi.

LAT...LON 3258 8979 3259 8979 3258 8982 3259 8984
      3258 8986 3256 8987 3256 8989 3255 8990
      3254 8990 3241 9024 3249 9024 3249 9032
      3250 9033 3283 8992 3260 8977
TIME...MOT...LOC 0239Z 238DEG 52KT 3252 9019

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 6:12 PM CSTSpecial Weather StatementJANMadison33 min
Jan 25, 6:23 PM CSTSevere Thunderstorm WarningJANAttala, Leake, Madison44 min
Jan 25, 6:54 PM CSTSevere Thunderstorm WarningJANNeshoba, Winston55 min
Jan 25, 7:02 PM CSTTornado WarningJANAttala, Leake, Neshoba, Winston46 min
Jan 25, 7:42 PM CSTTornado WarningJANLowndes, Noxubee47 min
Jan 25, 10:49 PM CSTSpecial Weather StatementJANCopiah26 min
Jan 25, 10:59 PM CSTSevere Thunderstorm WarningJANCopiah, Rankin, Simpson20 min
Jan 25, 11:07 PM CSTSpecial Weather StatementJANNewton, Scott53 min
Jan 25, 11:12 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton, Scott63 min
Jan 26, 12:17 AM CSTSpecial Weather StatementJANKemper28 min
Jan 26, 12:39 AM CSTSevere Thunderstorm WarningJANLawrence, Lincoln35 min
Jan 26, 2:39 AM CSTSpecial Weather StatementJANClarke36 min
Jan 26, 3:07 AM CSTSpecial Weather StatementJANJones23 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.